Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 351, NWS St. Louis, MO

June 28, 2008Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2008, 3:22 AM CDT for Iron County, Reynolds County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 3:22 AM CDT (08:22 UTC)
Expired
Jun 28, 2008, 4:00 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 11:42 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 280823
SVRLSX
MOC093-179-280900-
/O.NEW.KLSX.SV.W.0351.080628T0822Z-080628T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 400 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR BUNKER...OR 21 MILES
  SOUTHEAST OF SALEM...AND MOVING EAST AT 36 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL PORTIONS OF REYNOLDS COUNTY
  RURAL PORTIONS OF IRON COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3716 9105 3721 9114 3725 9114 3732 9119
      3741 9119 3742 9123 3750 9123 3751 9131
      3759 9130 3760 9107 3739 9107 3735 9055
      3729 9056 3727 9059 3727 9074 3717 9074
      3714 9078 3709 9078 3706 9081 3706 9096
TIME...MOT...LOC 0822Z 284DEG 31KT 3744 9118

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 280844
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SAT JUN 28 2008

MOC093-179-280900-
/O.CON.KLSX.SV.W.0351.000000T0000Z-080628T0900Z/
REYNOLDS MO-IRON MO-
343 AM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR IRON AND REYNOLDS COUNTIES...

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTHEAST OF BUNKER TO CORRIDON TO 13 MILES
SOUTHWEST OF ELLINGTON...OR ALONG A LINE EXTENDING FROM 18 MILES WEST
OF IRONTON TO 23 MILES NORTHWEST OF PIEDMONT TO 26 MILES WEST OF
PIEDMONT...MOVING EAST AT 37 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...REDFORD...
ELLINGTON...GARWOOD...ANNAPOLIS...VULCAN AND DES ARC.

DAMAGING WINDS UP TO 60 MPH MPH WERE REPORTED NEAR VIBURNUM WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3716 9105 3721 9114 3725 9114 3732 9119
      3741 9119 3742 9123 3750 9123 3751 9131
      3759 9130 3760 9107 3739 9107 3735 9055
      3729 9056 3727 9059 3727 9074 3717 9074
      3714 9078 3709 9078 3706 9081 3706 9096
TIME...MOT...LOC 0843Z 283DEG 32KT 3765 9090 3738 9096
          3714 9113

$$

CARNEY
000
WWUS53 KLSX 280859
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CDT SAT JUN 28 2008

MOC093-179-280909-
/O.EXP.KLSX.SV.W.0351.000000T0000Z-080628T0900Z/
REYNOLDS MO-IRON MO-
359 AM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR IRON AND REYNOLDS COUNTIES
EXPIRES AT 400 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM.

LAT...LON 3716 9105 3721 9114 3725 9114 3732 9119
      3741 9119 3742 9123 3750 9123 3751 9131
      3759 9130 3760 9107 3739 9107 3735 9055
      3729 9056 3727 9059 3727 9074 3717 9074
      3714 9078 3709 9078 3706 9081 3706 9096
TIME...MOT...LOC 0859Z 283DEG 32KT 3762 9072 3735 9079
          3711 9096

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:11 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 11:11 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 PM CDT FRI JUN 27 2008

.DISCUSSION...
/1210 PM CDT FRI JUN 27 2008/
STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND
INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY
HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER
AIRMASS FILTERS INTO THE MIDWEST.

MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM
ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET
GIVEN CURRENT SPEED OF MCV FEATURE.

SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST
AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA
IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS
INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE
LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG
THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT
AND MODEL FORECAST DYNAMICS.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES
OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING
DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN
HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

CVKING

&&

.AVIATION...
/1101 PM CDT FRI JUN 27 2008/
FOR THE 06Z TAFS...
COLD FRONT EXTENDED FROM CENTRAL IA ACROSS NORTHWEST MO INTO
CENTRAL KS LATE THIS EVENING. SHOWERS/THUNDERSTORMS CONTINUED
ACROSS WEST CENTRAL AND CENTRAL MO AT THIS TIME. FRONT WILL
CONTINUE TO MOVE SOUTHEASTWARD ON SATURDAY. FRONT IS FORECAST TO
MOVE SOUTH OF THE FORECAST AREA SATURDAY EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT THE KCOU AND STL METRO TAF
SITES TONIGHT WITH SHOWERS ACROSS WEST CENTRAL IL.

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:58 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS COULD BE
SEVERE AND PRODUCE HEAVY RAINFALL. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH OF INTERSTATE 70.

THE CHANCE OF THUNDERSTORMS RETURN ON THURSDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. SEVERE WEATHER AND
HEAVY RAINFALL REPORTS SHOULD BE MADE TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 28, 12:00 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             1 NE EASLEY             38.81N  92.37W
06/27/2008  E0.88 INCH       BOONE              MO   AMATEUR RADIO

&&

EVENT NUMBER 00609

TES
Local storm report, Jun 28, 3:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 AM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             BUNKER                  37.46N  91.21W
06/28/2008  E0.88 INCH       REYNOLDS           MO   COUNTY OFFICIAL

            OFFICER REPORTED NICKEL SIZE HAIL IN THE TOWN OF
            BUNKER.

&&

EVENT NUMBER 00610

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:04 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Moniteau41 min
Jun 27, 11:41 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau37 min
Jun 28, 2:28 AM CDTSevere Thunderstorm WarningLSXReynolds47 min
Jun 28, 3:11 AM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.